Decreased bone mineral density and HIV protease inhibitors
A possible connection between the use of protease inhibitors and decreased bone mineral density was first raised at the 1999 Conference on Retroviruses and Opportunistic Infections. Since then, several anecdotal reports of bone problems in PI-treated patients have been made. In the March 10 issue of AIDS, the link between these drugs and the risk of bone mineral density loss has taken a step closer to confirmation.
Researchers at the Washington University School of Medicine in St. Louis recruited 112 men for their study. Sixty of the men were taking combination antiretroviral therapy that included protease inhibitors. Thirty-five others were HIV-positive but were not receiving protease inhibitors and 17 were HIV-negative.
The researchers assessed the subjects’ overall bone mineral density as well as that of their lower spine and thigh bone. Based on these measurements, the researchers found that 50 per cent of the subjects taking PI-therapy showed signs of bone diseases such as osteoporosis. In fact, the risk of osteoporosis in the PI- treated subjects was more than twice as high as that in HIV- subjects not taking protease inhibitors. Osteoporosis is a condition that weakens bones and makes them more vulnerable to fracture. It is most commonly observed in post-menopausal women and is often responsible for the ‘shrinking’ stature of the elderly.
Decreasing bone mineral density is a natural side effect of aging. The risk of accelerating that loss by the use of PIs is worrisome, particularly as many people taking these drugs venture further and further into middle age.
Source CATIE-NEWS. ‘From Community AIDS Treatment Information Exchange (CATIE). For more information visit: http://www.catie.ca